Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 41, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 18, 2013, 2:50 PM HST for Hawaii County, Hawaii. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2013, 2:50 PM HST (00:50 UTC)
- Expired
- May 18, 2013, 4:45 PM HST
- In force
- 115 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 33 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
852
WGHW50 PHFO 190050
FFWHFO
HIC001-190245-
/O.NEW.PHFO.FF.W.0041.130519T0050Z-130519T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
250 PM HST SAT MAY 18 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 445 PM HST
* AT 236 PM HST...RADAR SHOWED HEAVY RAIN NEAR SADDLE ROAD
JUNCTION...OR ABOUT 28 MILES NORTHEAST OF KAILUA-KONA. THE AREA OF
HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE THE LEEWARD COAST AND LOWER
SLOPES FROM UPOLU POINT TO PUUANAHULU TO KAILUA-KONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 445 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1974 15606 1998 15588 2028 15588 2000 15552
1961 15563 1954 15600
$$
DONALDSON1 follow-up statement
334
WGHW70 PHFO 190055
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
255 PM HST SAT MAY 18 2013
HIC001-190104-
/O.CAN.PHFO.FF.W.0041.000000T0000Z-130519T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
255 PM HST SAT MAY 18 2013
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...
THE FLASH FLOOD WARNING WILL BE REPLACED WITH A FLOOD ADVISORY.
LAT...LON 1974 15606 1998 15588 2028 15588 2000 15552
1961 15563 1954 15600
$$
DONALDSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 18, 10:00 AM HST, 4 hours 50 minutes earlier.
Area forecast discussion, May 18, 10:00 AM HST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SAT MAY 18 2013 .SYNOPSIS... A LOW ALOFT WILL DEVELOP NORTHEAST OF THE ISLANDS AND LINGER THROUGH MID-WEEK...BEFORE WEAKENING AND MOVING OFF TO THE NORTH. THE LOW WILL WEAKEN THE WINDS AND BRING A CHANCE OF LOCALLY HEAVY SHOWERS. AS THE LOW ALOFT DEPARTS...TRADE WINDS...AND MORE SETTLED WEATHER... WILL SPREAD BACK OVER THE AREA BY NEXT WEEKEND. HIGH SURF WILL CONTINUE ALONG THE SOUTH SHORES THROUGH SUNDAY...AND POSSIBLY INTO MONDAY. && .DISCUSSION... THE GLOBAL MODELS AGREE PRETTY WELL ON THE WEATHER PATTERN OVER THE NEXT WEEK...BUT THE PATTERN WILL BE COMPLICATED...AND IT MAY BE DIFFICULT TO PIN DOWN THE DETAILS. THE SURFACE HIGH THAT HAS BEEN BRINGING TRADE WINDS TO THE ISLANDS HAS MOVED FAR NORTHEAST OF THE ISLANDS AND THE TRADES HAVE WEAKENED TO GENTLE SPEEDS. THE LOW ALOFT THAT HAS BEEN OVER THE AREA HAS KICKED OUT TO THE NORTHEAST AHEAD OF A SHARP TROUGH ALOFT DIGGING SOUTH TOWARD THE ISLANDS. THERE WERE LOCALLY HEAVY SHOWERS OVERNIGHT FROM THE BIG ISLAND TO OAHU AND ONE THUNDERSTORM BRIEFLY FORMED OFF KONA. THIS ACTIVITY MAY HAVE BEEN ASSOCIATED WITH THE LOW ALOFT AS IT MOVED BY OVERNIGHT. IN ANY CASE...SHOWERS HAVE BECOME LESS ACTIVE SINCE SUNRISE. AS THE UPPER TROUGH CONTINUES DIGGING TOWARD THE ISLANDS TODAY WE EXPECT A NORTH TO SOUTH SURFACE TROUGH OVER MAUI COUNTY TO RAPIDLY SHARPEN... WITH WINDS VEERING OUT OF THE SOUTHEAST NEAR THE BIG ISLAND... BACKING TO NORTH NORTHEAST NEAR KAUAI...AND BECOMING LIGHT AND VARIABLE AROUND OAHU AND MAUI COUNTY. TRADE-WIND-LIKE WEATHER WILL PERSIST OVER KAUAI COUNTY FOR THE NEXT DAY OR TWO. WITH LIGHTER WINDS AND MORE INSTABILITY FROM OAHU TO MAUI...THERE WILL BE A CONVECTIVE PATTERN WITH CLOUDS AND LOCALLY HEAVY SHOWERS IN THE AFTERNOONS AND EVENINGS AND PARTIAL CLEARING OVERNIGHT. THE ATMOSPHERE WILL BE MOST UNSTABLE NEAR THE BIG ISLAND SO WE ARE FORECASTING A SLIGHT CHANCE OF THUNDERSTORMS THERE THROUGH THIS EVENING. THE SURFACE TROUGH WILL LINGER NEAR MAUI THROUGH MONDAY...THEN SLOWLY WEAKEN AND MOVE OFF TO THE WEST. ALOFT...A LOW WILL DEVELOP IN THE TROUGH NORTH OF THE ISLANDS AND PERSIST NORTHEAST OF THE AREA THROUGH MID-WEEK. LIGHT WINDS ASSOCIATED WITH THE SURFACE TROUGH AND INSTABILITY FROM THE LOW ALOFT WILL KEEP A CONVECTIVE PATTERN OVER THE ISLANDS THROUGH WEDNESDAY OR THURSDAY. LATER IN THE WEEK...AND THE TIMING IS STILL UNCERTAIN...HIGH PRESSURE WILL BUILD IN FROM THE NORTHEAST AND TRADE WINDS WILL RETURN. THE MODELS ARE IN GOOD AGREEMENT SHOWING THE TRADE WINDS WELL-ESTABLISHED BY FRIDAY...AND LOCALLY BREEZY NEXT WEEKEND. THE CONVECTIVE PATTERN WILL END AND THE TRADES WILL BRING SHOWERS TO WINDWARD AREAS. ANOTHER TROUGH ALOFT MAY DIG DOWN OVER THE AREA NEXT WEEKEND AND MAY ENHANCE THE WINDWARD SHOWERS. && .AVIATION... A DEVELOPING CONVECTIVE PATTERN OVER THE ISLANDS WILL BRING LOCALLY HEAVY SHOWERS FROM THE BIG ISLAND TO OAHU OVER THE NEXT FEW DAYS WITH THUNDERSTORMS POSSIBLE OVER THE BIG ISLAND THROUGH THIS EVENING. THE GREATEST CHANCE FOR MVFR CONDITIONS AND MOUNTAIN OBSCURATION FOR THE NEXT FEW DAYS WILL BE DURING THE AFTERNOONS AND EVENINGS. && .MARINE... WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS STATEWIDE THROUGH NEXT WEEK. A SERIES OF SWELLS WILL KEEP ELEVATED SURF ALONG SOUTH SHORES THROUGH MOST OF THE UPCOMING WEEK WITH SURF EXPECTED TO REMAIN ABOVE THE ADVISORY THRESHOLD THROUGH AT LEAST SUNDAY EVENING AND PROBABLY LONGER. A MARINE WEATHER STATEMENT ALSO CONTINUES FOR WAVES BREAKING NEAR CHANNEL ENTRANCES AND POSSIBLE HARBOR SURGES. SEE THE SURF ZONE FORECAST AND COLLABORATIVE NEARSHORE SWELL AND WIND FORECAST FOR OAHU. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR SOUTH SHORES OF ALL ISLANDS. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:01 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| May 18, 8:54 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.